Idaho, 2017

Flood in Idaho, June 1 to 10, 2017

June 1 to 10, 2017 · NWS MSO · 1 event in 1 county or zone

Warmer than normal temperatures caused rapid snow melt and lead to a prolonged period of flooding on the Salmon River. The Salmon river started rising to action and minor flood levels in May, and continued to rise and reach moderate flood stage in the month of June, which is when the greater impacts occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Warmer than normal temperatures caused rapid snow melt and lead to a prolonged period of flooding on the Salmon River. The Salmon river started rising to action and minor flood levels in May, and continued to rise and reach moderate flood stage in the month of June, which is when the greater impacts occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 31, 12:58 PM MST, 11 hours 2 minutes earlier.

Area forecast discussion, May 31, 12:58 PM MST, 11 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
158 PM MDT Wed May 31 2017

.DISCUSSION...Confidence has been increasing for the thunderstorms
that develop this afternoon to strengthen through the evening.
Damaging winds are the main concern out of the strongest storms,
but hail is also possible. Many waves of thunderstorms are being
forecast to pass through the region, with the strongest storms
likely before midnight; although, thunderstorms may continue for
much of the night. Thursday is going to be a much cooler day with
showers and a few thunderstorms.

High temperatures right at seasonal average are expected on
Friday, but it also looks to be a breezy day with westerly flow
aloft. Winds could impact those hoping to recreate on area lakes,
especially through the afternoon and evening hours.

Saturday will be warm and dry across the region, as will most of
Sunday, however the brief ridge of high pressure providing these
warm and dry conditions will be shifting eastward. This will allow
our next impactful weather system to enter from the west Monday.
While forecast models agree on a cut-off, slowing-moving low
pressure system Monday through mid-week...the placement of
precipitation associated with this low pressure area are still in
question. One thing remains fairly certain: Monday through mid-
week will be much wetter. As a result, we'll continue to keep an
eye on area rivers and streams, as this could impact river levels
quite a bit, depending on where the heavy rain sets up during this
time period.

&&

.AVIATION...Scattered showers and thunderstorms are expected to
develop mid to late afternoon and push northward across the
region. All terminal sites stand a chance of thunderstorms..KBTM
between 31/1900 and 31/2300z, KMSO after 31/2300z, KGPI towards
01/0100z. The storms will be capable of strong and gusty winds,
along with hail. Areas of showers and isolated thunderstorms will
continue tonight into Thursday ahead and along a cold front.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 31, 6:30 PM MST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Missoula MT
730 PM MDT WED MAY 31 2017

MTZ002>004-043-010215-
Flathead/Mission Valleys MT-West Glacier Region MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
730 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE AND SOUTHEASTERN
SANDERS COUNTIES UNTIL 815 PM MDT...

At 729 PM MDT, the public reported a strong thunderstorm 8 miles
southwest of Ronan, or 17 miles south of Polson, moving north at 30
mph.

Up to dime size hail, heavy rains, and wind gusts up to 50 mph will
be possible with this storm.

Locations impacted include...
Polson, Ronan, St. Ignatius, Pablo, Jette, Turtle Lake, Kings Point,
Rocky Point, Old Agency, Kerr, Dixon, Allentown, Moiese, Round Butte,
Kicking Horse, Charlo, Fort Connah and Finley Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4732 11397 4732 11455 4777 11458 4777 11393
TIME...MOT...LOC 0129Z 182DEG 24KT 4744 11422
Local storm report, May 31, 6:57 PM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
757 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HEAVY RAIN       RONAN                   47.53N 114.11W
05/31/2017  E0.50 INCH       LAKE               MT   TRAINED SPOTTER

            HEAVY RAIN CAUSING WATER TO POND ON ROADS IN
            RONAN.

&&

LV
Local storm report, May 31, 7:06 PM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
806 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             7 SW DIXON              47.25N 114.42W
05/31/2017  E0.88 INCH       SANDERS            MT   TRAINED SPOTTER

            UP TO NICKEL-SIZED HAIL COVERED THE GROUND,
            ABOUT 1-INCH DEEP. SPOTTER WAS UNDER THE
            CORE OF STORM BASED ON RADAR DATA.

&&

LV
Special weather statement, May 31, 7:12 PM MST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Missoula MT
812 PM MDT WED MAY 31 2017

MTZ001>003-010245-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
812 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE AND CENTRAL
FLATHEAD COUNTIES UNTIL 845 PM MDT...

At 811 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kings Point, or near Polson, moving north at 35 mph.

Up to half inch hail, heavy rains, and winds in excess of 40 mph
will be possible with this storm. Spotters have reported ponding on
area roads as heavy rains moved through.

Locations impacted include...
Polson, Woods Bay, Bigfork, Jette, Kings Point, Rocky Point, Big Arm,
Proctor, Somers, Lake Mary Ronan, Elmo, Finley Point, Dayton,
Lakeside and Rollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4769 11388 4769 11441 4812 11443 4812 11384
TIME...MOT...LOC 0211Z 181DEG 33KT 4778 11418
Special weather statement, May 31, 7:53 PM MST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
853 PM MDT WED MAY 31 2017

MTZ001>003-010330-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
853 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 930
PM MDT...

At 852 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northeast of Swan Lake to 9 miles
south of Kalispell. Movement was north at 30 mph.

Pea size hail, brief heavy rains, and winds in excess of 40 mph will
be possible with these storms.

Locations impacted include...
Kalispell, Evergreen, Whitefish, Columbia Falls, Bigfork, Somers,
Pinnacle, Kila, Martin City, Coram, Creston, Essex, Hungry Horse, La
Salle, Nyack and Lakeside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4851 11348 4841 11446 4797 11450 4807 11397
      4806 11353
TIME...MOT...LOC 0252Z 187DEG 24KT 4814 11362 4806 11433
Special weather statement, May 31, 8:22 PM MST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Missoula MT
922 PM MDT WED MAY 31 2017

MTZ002-003-010400-
Flathead/Mission Valleys MT-West Glacier Region MT-
922 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 1000 PM MDT...

At 921 PM MDT, Doppler radar was tracking a strong thunderstorm near
West Glacier, or 25 miles northeast of Evergreen, moving north at 35
mph.

Pea size hail, brief heavy rains, and winds in excess of 30 mph will
be possible with this storm.

Locations impacted include...
West Glacier, Apgar, Nyack, Lake McDonald and Coram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4888 11403 4885 11399 4883 11400 4882 11396
      4885 11391 4885 11379 4879 11377 4872 11370
      4869 11374 4862 11375 4859 11366 4860 11363
      4858 11361 4859 11354 4855 11347 4846 11348
      4844 11345 4837 11346 4841 11420 4889 11418
TIME...MOT...LOC 0321Z 184DEG 29KT 4846 11385

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lemhi

When
June 1, 12:00 AM MST to June 10, 12:00 AM MST
Where
Lemhi County, 2.19 mi WNW of (Smn)salmon Arpt to 1.64 mi SSW of (Smn)salmon Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
45.132, -113.921

The USGS river gauge Salmon River at Salmon reported possible minor flooding (stage height of 7.5-8.5) on May 31st. The river continued to rise and reached moderate flood stage (stage height of 8.5-9.5) from June 2nd through June 10th. Multiple roads in the area lost shoulders due to the water level coming right up to road surfaces. A few acres of farmland along the river were flooded for about a week. Additionally, the park near the bridge in Salmon, ID saw water reach the bottom of structures.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700552.